Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 246, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 15, 2017, 8:46 PM CDT for Boone County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2017, 8:46 PM CDT (01:46 UTC)
- Expired
- Sep 15, 2017, 9:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Boone County, NE
The radar
The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:12 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 15, 6:12 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 612 PM CDT Fri Sep 15 2017 .SHORT TERM...(Tonight through Monday) Issued at 317 PM CDT Fri Sep 15 2017 A prominent vorticity maximum over the northern High Plains this afternoon will weaken as it translates northeast across the western Dakotas tonight. The trailing influence of this disturbance is presently tracking through central into eastern NE, and is responsible for weak elevated convection ongoing across the area. Meanwhile, a related surface low over southeast SD as of 20z will continue northeast into MN tonight while an associated cold front edges southeast into the forecast area. Strong boundary-layer heating ahead of the cold front is contributing to deepening cumulus development from north-central into western NE. Current SPC mesoanalysis data indicate that the cap is weakening along the boundary with warm-sector mlCAPE vales of 1000-1500 J/kg. Latest convection-allowing model guidance is suggestive that widely scattered storms will eventually develop late this afternoon into evening with this activity potentially affecting portions of northeast NE. Given the presence of steep low to mid-level lapse rates and modest vertical shear, the potential will exist for a strong storm or two capable of gusty winds and perhaps some hail. Persistent warm advection and isentropic upglide along a nocturnal LLJ will support a continued chance of thunderstorms overnight; especially over the northern half of the forecast area. On Saturday and Saturday night, another strong shortwave trough will eject from the northern Rockies into the northern Plains, depressing the mid-level height field over the mid-MO Valley. This will encourage the southward advance of the surface cold front through the area with afternoon temperatures ranging from the upper 80s over southeast NE to mid 60s north of the boundary across northeast NE. The warm and humid conditions ahead of the front will fuel thunderstorm development by mid to late afternoon from portions of western IA into southeast NE. A few of these storms could be severe and capable of large hail and damaging winds. The showers and storms should taper off from north to south on Saturday night as the front shifts south of the area. Sunday and Sunday night, surface high pressure will quickly build through the area ahead of a deepening lee trough over the High Plains. Strengthening low-level warm advection on the backside of the high will support increasing clouds through the day with highs ranging from upper 70s south to around 70 north. Shower and thunderstorm chances will increase Sunday night as the warm advection is augmented by the approach of a low-amplitude shortwave trough from the High Plains. It appears that showers and thunderstorms will continue across parts of the area through at least the first part of Monday with the arrival of the aforementioned shortwave trough. High temperatures will be affected by how quickly the clouds and precipitation clear with readings in the mid 70s to lower 80s currently forecast. .LONG TERM...(Monday night through Friday) Issued at 317 PM CDT Fri Sep 15 2017 An active weather pattern will persist through the long-term period with a strong shortwave trough moving through the northern and central Plains Tuesday night into Wednesday, and potentially another system affecting the region by the end of the work week. A surface front will oscillate back and forth across the area, supporting a chance of showers and thunderstorms, especially from Wednesday night into Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 612 PM CDT Fri Sep 15 2017 The aviation weather will be more active than it has been recently. Low clouds are likely to fill in behind a cold front that will be pushing through eastern Nebraska through Saturday. TSRA possible this evening, mainly at KOFK but we could see isolated activity at all three TAF sites later tonight. Did mention some LLWS just at KLNK and KOMA for now, where low level jet may be the strongest. Winds will shift to north or northwest with the frontal passage. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Miller
Hazardous weather outlook, Sep 15, 3:44 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 344 PM CDT Fri Sep 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 344 PM CDT Fri Sep 15 2017 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Isolated strong storms are possible mainly this evening across portions of northeast Nebraska west of a Wayne to Columbus line. Gusty winds and small hail will be the primary hazards. Scattered, non-severe thunderstorms are possible across much of northeast Nebraska overnight into early Saturday with more isolated development possible across the remainder of the area. Additional thunderstorms are expected to develop along and immediately behind a cold front moving through the area on Saturday afternoon. The greatest threat for a few strong to severe storms will exist generally along and south of I-80 after 3 PM. Hail and damaging wind gusts will be the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Isolated strong storms remain possible into Saturday night, mainly over southeast Nebraska and southwest Iowa. There is a good chance for thunderstorms Sunday night into early Monday, with potential for a few strong storms and locally heavy rainfall. There are a few additional chances for storms through the week. Currently the best chance appears to be late Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely tonight and Saturday.
In the hours before
Special weather statement, Sep 15, 8:28 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
828 PM CDT FRI SEP 15 2017
NEZ030-160215-
Boone NE-
828 PM CDT FRI SEP 15 2017
...Significant Weather Advisory for NORTHWESTERN BOONE COUNTY UNTIL
915 PM CDT...
At 827 PM CDT, Doppler radar was tracking strong thunderstorms
located around 6 miles north of Wolbach, or 29 miles east of Ord,
moving northeast at 35 mph.
Hail up to nickel size and winds in excess of 40 mph will be
possible with these storms.
Locations impacted include...
Cedar Rapids, Petersburg, Primrose and Loretto.
LAT...LON 4191 9829 4188 9790 4148 9820 4148 9829
4179 9830
TIME...MOT...LOC 0127Z 214DEG 29KT 4149 9837
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:28 PM CDT | Special Weather Statement | OAX | Boone | 47 min |
| Sep 15, 9:15 PM CDT | Special Weather Statement | OAX | Boone | 45 min |
| Sep 15, 9:53 PM CDT | Special Weather Statement | OAX | Madison | 37 min |
| Sep 15, 11:04 PM CDT | Special Weather Statement | OAX | Knox | 26 min |
| Sep 16, 12:20 AM CDT | Special Weather Statement | OAX | Madison, Stanton | 25 min |
| Sep 16, 12:46 AM CDT | Special Weather Statement | OAX | Stanton | 44 min |
| Sep 16, 1:08 AM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Wayne | 16 min |
| Sep 16, 1:32 AM CDT | Special Weather Statement | OAX | Colfax | 28 min |
| Sep 16, 2:58 AM CDT | Special Weather Statement | OAX | Shelby | 32 min |
| Sep 16, 3:41 AM CDT | Special Weather Statement | OAX | Shelby | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.